Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 52, NWS Memphis, TN

May 10, 2009Coahoma County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 10, 2009, 8:25 AM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2009, 8:25 AM CDT (13:25 UTC)
Expired
May 10, 2009, 12:30 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, AR, Coahoma County, MS

The radar

The Memphis radar (KNQA), 111 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 101325
FFWMEG
ARC107-MSC027-101730-
/O.NEW.KMEG.FF.W.0052.090510T1325Z-090510T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
825 AM CDT SUN MAY 10 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1230 PM CDT

* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST FRANCIS
  NATIONAL PARK AND HELENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3463 9061 3460 9057 3459 9057 3456 9053
      3454 9054 3453 9056 3452 9055 3439 9061
      3437 9074

$$
2 follow-up statements
000 
WGUS74 KMEG 101559
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 AM CDT SUN MAY 10 2009

ARC107-MSC027-101730-
/O.CON.KMEG.FF.W.0052.000000T0000Z-090510T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-COAHOMA MS-
1059 AM CDT SUN MAY 10 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTH CENTRAL COAHOMA AND EAST CENTRAL PHILLIPS COUNTIES...

AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN NEAR THE WARNED AREA. OVER THE PAST 4 HOURS...1 TO 3 
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HELENA...ST
FRANCIS NATIONAL PARK AND WEST HELENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3463 9061 3460 9057 3459 9057 3456 9053
      3454 9054 3453 9056 3452 9055 3439 9061
      3437 9074

$$
000 
WGUS74 KMEG 101721
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 PM CDT SUN MAY 10 2009

ARC107-MSC027-101731-
/O.EXP.KMEG.FF.W.0052.000000T0000Z-090510T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-COAHOMA MS-
1221 PM CDT SUN MAY 10 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM CDT FOR NORTH
CENTRAL COAHOMA AND EAST CENTRAL PHILLIPS COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS EXITED THE WARNED 
AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3463 9061 3460 9057 3459 9057 3456 9053
      3454 9054 3453 9056 3452 9055 3439 9061
      3437 9074

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 6:29 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 10, 6:29 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
629 AM CDT SUN MAY 10 2009

.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 458 AM CDT SUN MAY 10 2009/

..FLASH FLOOD POTENTIAL CONTINUING THROUGH EARLY SUNDAY EVENING...

DISCUSSION...09Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
BOUNDARY THIS MORNING FROM SOUTH CAROLINA BACK THROUGH SOUTHERN
ALABAMA/MISSISSIPPI AND INTO LOUISIANA AND EAST TEXAS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS THE ARKLATEX REGION THIS
MORNING AND HAVE PROGRESSED INTO SOUTH CENTRAL ARKANSAS AS OF
FORECAST ISSUANCE. ACROSS THE MID SOUTH...MAINLY RAIN FREE
CONDITIONS HAVE PERSISTED THROUGH THE NIGHT WITH TEMPERATURES
RANGING FROM THE MIDDLE 50S ACROSS PORTIONS OF WEST TENNESSEE NEAR
THE TENNESSEE RIVER AND MAINLY 60S SOUTH OF A
JONESBORO...MEMPHIS...IUKA LINE. PRECIPITATION CHANCES REMAIN THE
PREDOMINANT FORECAST CHALLENGE IN BOTH THE SHORT TERM AND LONG
TERM FORECAST.

SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...ANOTHER MESOSCALE
CONVECTIVE SYSTEM DEVELOPED OVERNIGHT ACROSS THE ARKLATEX REGION
ALONG THE PERIPHERY OF 850 MB THETA-E RIDGE AND HAS PUSHED EAST
INTO EAST CENTRAL ARKANSAS THUS FAR. MEANWHILE...A QUASI-
STATIONARY FRONT LOCATED IN THE DEEP SOUTH IS NOT EXPECTED TO MOVE
MUCH FURTHER SOUTH OVER THE NEXT 12 TO 24 HRS. AS A
RESULT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED TODAY ACROSS THE MID SOUTH...WITH THE BEST CHANCES FOR
RAIN...PERHAPS HEAVY AT TIMES...ACROSS NORTH MISSISSIPPI AND
PORTIONS OF EAST CENTRAL ARKANSAS SOUTH OF I-40. SHORT TERM MODELS
INDICATE PRECIPITABLE WATER VALUES WILL REMAIN HIGH TOWARDS 2
INCHES AND K INDICIES AROUND 35. BASED ON LATEST TRENDS OPTED TO
EXTEND ONGOING FLASH FLOOD WATCH ACROSS THE ABOVE AREAS THROUGH 7
PM TONIGHT.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT
ACROSS THE FORECAST AREA...ESPECIALLY ACROSS THE SOUTHERN TWO-
THIRDS AS BOTH THE NAM AND GFS INDICATE ANOTHER MCS DEVELOPING
ACROSS THE SOUTHERN PLAINS AND PUSHING INTO THE LOWER MISSISSIPPI
VALLEY TONIGHT INTO MONDAY. CONSEQUENTLY...CONTINUED LIKELY POPS
ACROSS THE SOUTHERN TWO THIRDS OF THE MID SOUTH WITH CHANCE POPS
OVER THE NORTHERN THIRD. WILL LET DAY SHIFT ASSESS POTENTIAL FOR
CONTINUATION/EXPANSION OF FLASH FLOOD WATCH TONIGHT INTO MONDAY AS
THE 12Z MODELS ARRIVE LATER THIS MORNING.

BY MONDAY AFTERNOON...THE QUASI-STATIONARY BOUNDARY WILL BEGIN TO
MOVE NORTHEAST AS A WARM FRONT BRINGING INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS MONDAY NIGHT INTO THE REMAINDER OF THE
SHORT TERM PERIOD. KEPT RAIN CHANCES ON THE LOWER END DUE TO SOME
MODEL DISAGREEMENTS BUT WILL LIKELY NEED TO BE RAISED IN
SUBSEQUENT FORECASTS.

LONG RANGE...(WEDNESDAY THROUGH SATURDAY)...AN UNSETTLED WEATHER
PATTERN WILL CONTINUE ACROSS THE MID SOUTH THROUGH THE ENTIRE LONG
RANGE FORECAST RESULTING IN SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. A WARM FRONT WILL PUSH NORTHEAST THROUGH THE ENTIRE
AREA THROUGH WEDNESDAY WITH A TRAILING COLD FRONT ARRIVING INTO THE
MID SOUTH THURSDAY AND BECOMES QUASI-STATIONARY ACROSS THE AREA
THROUGH FRIDAY. THIS FRONT WILL THEN PUSH BACK NORTH AS A WARM
FRONT INTO THE MIDDLE MISSISSIPPI/OHIO VALLEYS FRIDAY NIGHT INTO
SATURDAY. ADDED ISOLATED SHOWERS AND THUNDERSTORMS TO THE
REMAINDER OF THE FORECAST AS A SOUTHERLY WINDS ON THE BACK SIDE OF
HIGH PRESSURE BRING A WARM AND MOIST...UNSTABLE AIRMASS FROM THE
GULF OF MEXICO INTO THE LOWER MISSISSIPPI.

CJC

AVIATION...
12Z TAF CYCLE

COMPLEX OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ADVANCE
EASTWARD OVER THE TAF SITES THIS MORNING. KTUP WILL HAVE THE BEST
CHANCE OF THUNDERSTORMS...HOWEVER CONFIDENCE IS MODERATELY HIGH THAT
THUNDERSTORMS WILL STAY JUST SOUTH OF KMEM...THUS HAVE VCTS THIS
MORNING AS COMPLEX BEGINS TO DROP MORE SOUTH. SINCE WEAK HIGH
PRESSURE IS STILL NUDGING IN FROM THE NORTH...BELIEVE CEILINGS WILL
REMAIN VFR THIS MORNING AT ALL SITES...THEN DECREASING TO MVFR
CONDITIONS THIS AFTERNOON AT KMEM AND KTUP....WHILE KJBR AND KMKL
REMAIN VFR. NOT AS CONFIDENT OVERNIGHT TONIGHT WITH A SMALL BREAK IN
PRECIPITATION...AND THEN RESTARTING BETWEEN 05-07Z FOR ALL
LOCATIONS. ALSO CONFIDENCE IS LOW ON VFR CEILINGS AT KJBR...AND IFR
CONDITIONS AT KTUP...BUT HIGHER THAT KMEM AND KMKL REMAIN MVFR.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  57  70  57 /  60  60  30  20
MKL  69  54  71  51 /  40  50  10  10
JBR  69  53  71  53 /  50  50  20  10
TUP  70  59  70  56 /  70  60  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LEE AR-PHILLIPS.

MO...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...NONE.
&&
Hazardous weather outlook, May 10, 5:06 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
506 AM CDT SUN MAY 10 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
506 AM CDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL
ARKANSAS AND NORTH MISSISSIPPI THROUGH 7 PM TONIGHT AS SUB-TROPICAL
MOISTURE OVERRUNS A STATIONARY FRONT OVER THE DEEP SOUTH.
CONSEQUENTLY...HEAVY RAINFALL MAY LEAD TO THE POTENTIAL OF FLASH
FLOODING ACROSS THESE AREAS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:17 AM CDTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Quitman, Tunica5 hr
May 10, 9:18 AM CDTRiver Flood WarningMEGMonroe21 hr
May 10, 9:18 AM CDTRiver Flood WarningMEGMonroe21 hr
May 10, 6:29 AM CDTFlash Flood WarningMEGPhillips6 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.